Oklahoma, 2020

Flood and Damaging Winds in Oklahoma, July 19, 2020

July 19, 2020 · NWS AMA · 3 events in 1 county or zone

A broken line of thunderstorms entered the northwest corner of the Oklahoma Panhandle during the afternoon and progressed southeastward through the evening. Within the moderately unstable and weakly sheared environment, one storm in the western Panhandle produced damaging winds and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A broken line of thunderstorms entered the northwest corner of the Oklahoma Panhandle during the afternoon and progressed southeastward through the evening. Within the moderately unstable and weakly sheared environment, one storm in the western Panhandle produced damaging winds and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 1:17 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 1:17 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
217 PM CDT Sun Jul 19 2020

.SHORT TERM...Tonight through Monday night

Same 'ole same 'ole is kind of the story as isolated storms are
again possible this afternoon but better chances move in from ern
NM a bit later. Instability and shear values are not expected to
be significantly different from those seen yesterday (750-1250
J/kg MLCAPE/effective shear 20kts) and therefore storm intensity
should be fairly similar to what we saw yesterday and last night.
Shear values are a touch better, so could see a bit more of a
multicell situation with some cold pool generation possible. Given
easterly upslope flow and a bit more shear in ern NM, do expect
coverage over there to be better and therefore storm probs in the
western zones are a bit higher than yesterday as those storms
move in after 6 or 7 PM. Unfortunately for those from roughly
Amarillo to Pampa to Canadian southeastward, chances for
significant rain are pretty low as any convective system will
likely be dissipating as it moves east.

Monday looks fairly similar to today with highs in the 90s and
storms moving in from NM late.

Simpson
&&

.LONG TERM...Tuesday through Saturday...
Tuesday the upper level ridge over the Four Corners will setup yet
another day for storms across the western Panhandles. At the same
time, an upper level closed low will be forming off the West
Coast. The upper level ridge will push east through Thursday as
the upper level closed low begins to enter the western coast along
California. Through the remainder of the extended period, the
ridge will sit over the southeast CONUS while the upper level low
gets wrapped around the ridge and absorbed into the main flow
across the northern CONUS. Winds aloft will become southerly at
this time, which sets up the pattern to cut off any chance for
monsoonal moisture across the forecast area.

Storms Tuesday are expected to be isolated in nature with mountain
convection firing in the afternoon hours and attempting to make it
into the western Panhandles. The NAM is hinting at some backing
winds during the afternoon hours Tuesday with a potential for
upslope flow that could create a few pop up showers/storms along
the Caprock. Instability parameters are sufficient enough to
support a few strong storms with MLCAPE values anywhere between
500-1000 J/kg, but shear is the lacking component with values
around 10-20 knots. Dewpoints are not likely to get above the mid
to upper 50s, so storms will not have a ton of surface moisture to
work with. Main threats at this time would be gusty winds.

High temperatures through the long term will remain steady in the
90s with low temperatures in the mid 60s to lower 70s. The NAM is
an outlier with a potential weak surface cold front pushing south
across the Panhandles Tuesday night into Wednesday morning. This
could dip low temperatures into the 50s, but winds will quickly
turn back to the south Wednesday and temperatures will rebound
quickly to the 90s that afternoon.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

9/23
Hazardous weather outlook, Jul 19, 1:26 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
226 PM CDT Sun Jul 19 2020

OKZ001>003-TXZ001>020-317-201200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
226 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected across mainly the
northwest half of the combined Panhandles this afternoon and
tonight. A few storms will have the potential to become strong to
possibly severe, with large hail and gusty winds the primary
hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Monday afternoon through Tuesday night, and then
across southern and western sections of the area Wednesday
evening. Most storms that develop are forecast to remain below
severe levels, though an isolated strong to severe storm cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 19, 3:28 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
428 PM CDT Sun Jul 19 2020

TXZ002-003-192215-
Sherman TX-Hansford TX-
428 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HANSFORD AND
NORTHEASTERN SHERMAN COUNTIES UNTIL 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Sunray, or 19 miles east of Stratford, moving north at
15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Hansford and northeastern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3614 10165 3618 10183 3646 10187 3642 10154
TIME...MOT...LOC 2128Z 188DEG 14KT 3624 10175

Ward
Special weather statement, Jul 19, 3:48 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
448 PM CDT Sun Jul 19 2020

OKZ001-192230-
Cimarron OK-
448 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 530 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Kenton, or 27 miles northwest of Boise City,
moving east at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10276 3699 10268 3681 10274 3691 10300
      3700 10300
TIME...MOT...LOC 2147Z 282DEG 6KT 3698 10289

Ward
Special weather statement, Jul 19, 4:20 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
520 PM CDT Sun Jul 19 2020

OKZ001-192245-
Cimarron OK-
520 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 545 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Keyes, or 23 miles northeast of Boise City, moving
southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10206 3689 10213 3691 10229 3699 10241
      3700 10241
TIME...MOT...LOC 2220Z 292DEG 16KT 3703 10231

Ward
Special weather statement, Jul 19, 4:49 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
549 PM CDT Sun Jul 19 2020

TXZ017-018-317-192315-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
549 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG AND EAST
CENTRAL RANDALL COUNTIES UNTIL 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Palo Duro Canyon, or 15 miles southeast of Amarillo,
moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Washburn and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Conditions are favorable for the formation of weak tornadoes but the
threat posed by these tornadoes is low. If a weak tornado is
observed, move indoors and stay away from windows.

&&

LAT...LON 3489 10167 3508 10170 3518 10160 3518 10155
      3488 10140
TIME...MOT...LOC 2249Z 238DEG 9KT 3504 10163

Ward
Special weather statement, Jul 19, 5:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
607 PM CDT Sun Jul 19 2020

OKZ001-TXZ001-192330-
Cimarron OK-Dallam TX-
607 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON AND NORTHEASTERN DALLAM
COUNTIES UNTIL 630 PM CDT...

At 607 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Seneca to 9 miles east of
Felt. Movement was northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Boise City, Keyes, Kenton, Wheeless, Black Mesa Park, Felt, Griggs
and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10203 3658 10204 3650 10214 3650 10216
      3648 10216 3625 10243 3655 10300 3700 10300
TIME...MOT...LOC 2307Z 210DEG 11KT 3671 10304 3655 10261

Ward

The radar

The Amarillo radar (KAMA), 181 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
July 19, 5:25 PM CST
Where
Cimarron County, 0.55 mi E of Boise City
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.730, -102.510

In Boise City, strong winds brought down 2 -inch-diameter tree limbs, and peeled back metal roofing at a lumber yard.

Thunderstorm Wind, Cimarron

When
July 19, 5:25 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

This gust was measured at the Oklahoma Mesonet station 3 miles south-southeast of Boise City.

Flood, Cimarron

When
July 19, 5:45 PM CST to 6:30 PM CST
Where
Cimarron County, 0.64 mi NNW of Boise City to 2.91 mi S of Boise City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.739, -102.524

Some roads in Boise City became impassable to smaller vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895153, 895157, 895159.